Aa
A
A
Close
497348 tn?1283439666
Serotonin Syndrome
I was wondering if anyone knew how long Serotonin syndrome lasts?
Cancel
12 Answers
Page 1 of 1
Avatar universal
serotonin syndrome is something you should be in a hospital for. it can kill you.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
497348 tn?1283439666
Not if it is minor....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Depends on how long the meds have been in your system and what the half life is etc...I experience this in August...the 1st 24 hrs were rough but it took a good 3 days for it all to be out of my system. Drink LOTS of water to flush it out. If you notice its unbearable go to your GP or ER.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Just wondering how you know it's serotonin syndrome. I swore that is what happened to me when they tried 6 different AD's. I just couldn't tolerate them. I felt like I was going to die. I hope you are feeling better
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
497348 tn?1283439666
The reason I know it can be serotonin syndrome is because I work in Mental Health for the Mayo System. I work very close with a psychiatrist and me and him were in touch the whole time this was going on and he made his own diagnosis that it was serotonin syndrome just because of the meds I was taking. I was tapering off of Celexa 10 mg, I would take it every other day. The last 5 days I took it every single night... SO over dose
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1042487 tn?1275283499
Upon initiation of therapy and the discontinuation of serotonergic drugs, most cases of serotonin syndrome resolve within 24 hours, although delirium may persist for a number of days. Symptoms typically persist for a longer time frame in patients taking drugs which have a long elimination half-life, active metabolites, or a protracted duration of action. Cases have reported muscle pain and weakness persisting for months, although antidepressant discontinuation may contribute to ongoing features. Following appropriate medical management, serotonin syndrome is generally associated with a favorable prognosis.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
497348 tn?1283439666
So I was wondering if you had any oppinion about this.... You sound like you know what is going on... So I was prescribed Prilosec for heart burn, so when my doctor wanted me to go off of celexa I took it 5 days in a row at night with my prilosec.... Because this weekend that just got over was the weekend of me meeting my inlaws... So I wanted to keep taking celexa to avoid any anxiety... But first let me back up. I never had a anxiety attack in my life before I got diagnosed with hypothyroidism. My doctor wanted me to just do a temporary treatment. I have taken it for about a year now and I should be off. I only take 10 mg....So wondering.... the doctor that is my friend said that Prilosec can multiply the dose of a SSRI.... its not a normal drug interaction but he has heard of this being a common thing. So he said it was Serotonin syndrome. The weekend went fine ... I had no anxiety attack or anything, still shaky and weak... but one symptom I feel like is really bothering me is I feel kinda lightheaded really loopy. If I turn my head to fast idk it feels like my brain cant keep up with my head when it turns... idk what do you think about everything?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Honestly, I disagree with your diagnosis of Serotonin Syndrome.  Typically, SS patients are on large doses of SSRI meds, and many times, a person ends up with SS after mixing OTC natural remedies with their SSRI meds.  I personally think you should look into the thyroid issues as the culprit.  Thyroid abnormalities mimic anxiety in a HUGE way.  Especially b/c I believe I read in your other thread that you d/c'ed the synthroid abruptly?  To me, that seems like a huge red flag with your symptoms.

Not to say that SS is impossible, but honestly, with what you were taking, it is HIGHLY unlikely in my opinion.

Also, with hypothyroidism, a person generally requires a replacement (ie Synthroid) long-term, if not forever.  In 17 years of nursing, I have never heard of someone taking a "temporary" course of a med for hypothyroidism.

Just some things to think about and look into.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
can anxiety and stress make you dizzy,fainting feeling,unsteadiness,lightheadedness,feel like theae is a tight band around your head,fatigue,funny feeling in the eye are dry swelling eye ball,chest pain and discomfort,,minor headache,feeling weird in the morning,air trap in ears
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
shan, please start your own thread.....your concerns will be better addressed that way.

And, the answer to your questions is yes, yes yes yes!  Anxiety can cause all of those symptoms and more!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
497348 tn?1283439666
Hey yeah I know it doesnt make any sense, I am a nursing student right now and I understand the importance of taking thyroid medication on a regular basis, but once I had that panic attack all of a sudden the doctors told me to just relax and not take anything for a week. I vaguely remember that my Omeprazole and Citalopram are not a common drug interaction, but a psychiatrist that I know and work with told me that it has been heard of when someone takes celexa and prilosec together that the prlosec can multiply the dose of celexa in the liver and instead of taking 10 mg its like taking 20... So once this panic attack happened it was almost like the diagnosis of Serotonin Syndrome, to know that for sure is merely impossible ,but a logical guess. My celexa was getting tapered off I took it every night but tapered to every other day, then i went down to every 3rd day just about. Once i found out that I was going to my future parents in law's house I thought that it wouldnt hurt to take my celexa and prilosec for 5 nights in a row, and on the 4th morning I felt like **** and had a panic attack...after that I have been shaky and trembling, stomach aches, nasuea, weird headache, feel dizzy, head cant keep up, foggy, lightheaded... not sure but I can function and drive a car and everything!... I just feel like a walking zombie. Not sure what to think... is it because I D/C'd all my meds for a week including my levothyroxine?....Not sure what to think anymore... just wish I didnt feel like this.. it just ***** because I never had any sort of anxiety before first clinically diagnosed with hypothyroidism. Then they just wanted to treat the anxiety I got from being hyperthyroidism... help please guys! !  HELP need oppinions and advice...
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Well, like I said, I would highly doubt the diagnosis of Serotonin Syndrome.  Not only is the thyroid issues a possibility, but you also have to consider the chance that perhaps you truly just had a panic attack.  Sometimes (a LOT of times, actually)...we cannot find a logical reason for our anxiety.....it is just that, anxiety.  

I don't agree with stopping the Synthroid, not at least without a full thyroid work-up, including TSH, T3, T4.  That in itself could have exacerbated an already anxious situation you were in.

As you can quickly tell by browsing the forum that many physical maladies mimic anxiety and panic.  The best course of action is to rule out any physical cause first, and then, if all checks out ok...then it is time to address the anxiety.

Get yourself to your PCP, ask for a thyroid work-up and some other basic labwork (like a CBC, metabolic panel. etc), then go from there.  Not to say that the doctor whom you know and respect isn't good at what he/she does, but, for many reasons,  it is never a good idea to start having people that AREN'T "officially" involved in your health care diagnose and/or treat you, either from close-up or afar.  Believe me, working in the health care field, I know it is tempting not to utilitze resources that are right at your fingertips...but it truly isn't a good idea, and honestly, a lot of physicians I have worked with don't really appreciate it either.  Many just are too nice to say anything about it.  :0)  

I hope you find a simple and easy answer for your symptoms, but please remain open-minded about all possibilities, including the idea that you truly may be dealing with the onset of some anxiety issues.

Best of luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
1236893 tn?1408490528
Blank
Truth in Olive Oil
7 hrs ago by gymdandee
Avatar f tn
Blank
The Other
9 hrs ago by The_Other
463897 tn?1448485050
Blank
MH Community Mgr commented on stacey10's status
15 hrs ago
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar universal
Blank
MI
675718 tn?1449992146
Blank
El Paso, TX
358304 tn?1409713092
Blank
na, MO
Avatar universal
Blank
Arlington, VA
Avatar universal
Blank
973741 tn?1342346373
Blank
Anxiety Community Resources